Some doctors dismiss the findings as a statistical fluke, but US gastroenterologist Dr Jay Marks disagrees. “It is interesting to note that two types of antacid drugs which work by different mechanisms to reduce the production of acid by the stomach are both associated with pneumonia,” he says. “This makes the association more likely to be causal.”
But why should stomach medications affect the lungs? According to the Dutch researchers who made this discovery, antacids cause pneumonia probably because normal stomach acid is a powerful natural defence against infection, destroying a wide range of harmful bacteria and viruses, but antacid drugs neutralise stomach acids, thus allowing pathogens in the stomach to travel up the oesophagus and into the lungs.
“These drugs are not as safe as everybody thinks,” says lead researcher Dr Robert Laheij of Nijmegen University. “If it is not necessary for you to use them, don’t. Keep in mind that these medicines can have serious side-effects - especially in more fragile patients who can have serious problems.”
This is a timely finding, as antacids have become some of the world’s most widely prescribed drugs, with annual sales worth about $16 billion. Moreover, in the US, many of these drugs are now available without a doctor’s prescription so, unless people are warned off them, we can expect to see a further hike in the number of pneumonia cases.
Another commonly prescribed drug that can cause pneumonia is the antibiotic nitrofurantoin (Macrodantin, Macrobid). This is the treatment of choice for urinary tract infections, and is generally considered so benign that it is routinely given to children. However, it comes with a wide range of nasty side-effects, most of which attack the respiratory system. These can arise within as little as a few days of starting the drug, but may last indefinitely - even when the antibiotic is stopped (Scand J Respir Dis, 1977; 58: 41-50). Cases of nitrofurantoin-induced pneumonia have been severe enough to require hospital treatment, and some have proved fatal (Chest, 1989; 96: 512-5).
Quite why this antibiotic should be so toxic to the lungs is not clear, but it’s believed to be a sensitivity reaction leading to localised inflammation (Scand J Respir Dis, 1977; 58: 41-50).
Heart drugs and pneumonia
A totally different chemical is the heart drug amiodarone (Cordarone), yet it, too, can cause pneumonia. Amiodarone is one of the top drugs prescribed for arrhythmias, as it acts directly on heart muscle to slow nerve impulses and regularise heartbeats. However, it has also been described as one of the riskiest heart drugs around, as its side-effects cause “an acute pulmonary syndrome that looks and acts just like typical pneumonia”, according to US cardiologist Dr Richard Fogoros. It produces “foamy alveolar macrophages” that fill the air spaces in the lungs, causing a sudden cough and shortness of breath.
This usually goes away on stopping the drug but, in some cases, the problem persists. “This second form is more insidious,” says Dr Fogoros. “It is a gradual, unnoticeable ‘stiffening’ of the lungs that both the doctor and patient can overlook - until finally severe, probably irreversible, lung damage is done.”
Again, precisely how the drug causes such havoc isn’t clear. What’s known is that it tends to concentrate in the chest area and is a persistent chemical, taking weeks to be eliminated from the body. The pneumonia it causes can be fatal (Thorax, 1984; 39: 57-64).